Alert archive / Wisconsin / Gale Warnings in 2019

Gale Warning 5, NWS Green Bay, WI

February 24, 2019

NWS Green Bay, WI issued this gale warning at Feb 24, 2019, 8:56 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2019, 8:56 PM CST (02:56 UTC)
Expired
Feb 25, 2019, 4:00 AM CST
In force
7 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

653 
WHUS73 KGRB 250256
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
856 PM CST Sun Feb 24 2019

LMZ541>543-251100-
/O.CAN.KGRB.SR.W.0001.000000T0000Z-190225T0300Z/
/O.CON.KGRB.UP.W.0005.000000T0000Z-190225T1800Z/
/O.NEW.KGRB.GL.W.0005.190225T0300Z-190225T1000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
856 PM CST Sun Feb 24 2019

...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL NOON CST
MONDAY...
...GALE WARNING IN EFFECT UNTIL 4 AM CST MONDAY...
...STORM WARNING IS CANCELLED...

The National Weather Service in Green Bay has issued a Gale
Warning, which is in effect until 4 AM CST Monday. The Storm
Warning has been cancelled. 

* WINDS...West gales to 40 knots veering northwest 15 to 25 knots
  with gale force gusts to around 35 knots after midnight.

* WAVES...There is a considerable amount of ice on Lake 
  Michigan, which will be moved about by the strong winds. The 
  ice will prevent or limit wave formation if and when it moves 
  into the nearshore waters. Ice free areas could see waves of 2 
  to 4 feet. 

* HEAVY FREEZING SPRAY...Heavy freezing spray is expected at 
  times tonight and Monday, especially toward the open waters of 
  Lake Michigan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heavy Freezing Spray Warning means heavy freezing spray is
expected to rapidly accumulate on vessels.  These conditions can
be extremely hazardous to navigation.  It is recommended that
mariners not trained to operate in these conditions, or vessels
not properly equipped, remain in port or avoid the warning area.

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
1 follow-up statement
716 
WHUS73 KGRB 250954
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
354 AM CST Mon Feb 25 2019

LMZ541>543-251800-
/O.EXP.KGRB.GL.W.0005.000000T0000Z-190225T1000Z/
/O.CON.KGRB.UP.W.0005.000000T0000Z-190225T1800Z/
/O.NEW.KGRB.SC.Y.0016.190225T1000Z-190225T1600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
354 AM CST Mon Feb 25 2019

...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL NOON CST
TODAY...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...
...GALE WARNING WILL EXPIRE AT 4 AM CST EARLY THIS MORNING...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect until 10 AM CST this morning. 

* WINDS...West winds will continue to slowly subside this morning.
  A few gale force gusts are still possible through daybreak. 

* WAVES...There is a considerable amount of ice on Lake Michigan,
  which has been moved about by the strong winds. The ice will
  prevent or limit wave formation when it resides in the nearshore
  waters.  

* HEAVY FREEZING SPRAY...Heavy freezing spray is expected in ice-
  free areas through mid-day. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heavy Freezing Spray Warning means heavy freezing spray is
expected to rapidly accumulate on vessels.  These conditions can
be extremely hazardous to navigation.  It is recommended that
mariners not trained to operate in these conditions, or vessels
not properly equipped, remain in port or avoid the warning area.

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

Skowronski

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Feb 24, 5:33 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 24, 5:33 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
533 PM CST Sun Feb 24 2019

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Monday
Issued at 352 PM CST Sun Feb 24 2019

Several weather elements to cycle through over the next 12 to 24
hours, starting with the strong winds this evening. Expect these
winds to only gradually diminish tonight, but remain very gusty
this evening. The next issue will be the the onset of bitter cold
air and dangerous wind chills late tonight into Monday morning.
Finally, a weak system to our south may try and throw light snow
toward central WI Monday afternoon.

The 19Z MSAS surface analysis showed the intense area of low
pressure centered over southeast Ontario. A strong area of high
pressure was located across the northern and central Plains. A
very tight pressure gradient between these two weather systems was
producing wind gusts of 40 to 55 mph. Most of the accumulating
snow has ended, however far northeast WI could see a bit more snow
this afternoon.

The strong/gusty winds will continue into this evening even as the
intense surface low moves into southwest Quebec. Scattered light
snow showers to also persist this evening over north-central WI
with a little help from Lake Superior. Based on current
observations and road conditions, have extended the blizzard/
winter storm warnings for central WI until 03Z this evening. As
high pressure begins to build across the Upper MS Valley after
midnight, winds are forecast to gradually diminish into the 10 to
20 mph range by daybreak. Besides the wind, much colder air to
overspread the region with min temperatures to range from around
10 below zero north-central/parts of central WI, to around zero
near Lake MI. Wind chills would then fall into the -20 to -30F
range which would be advisory criteria. However, with ongoing
winter headlines in effect, prefer to allow next shift to issue
the advisory later this evening. Most likely time frame for the
advisory would be from 09Z to 15Z Monday.

Even through this high pressure will build into the western Great
Lakes on Monday, clouds are expected to increase mainly over
central and east-central WI due to the onset of weak isentropic
lift over a frontal boundary draped over central WI and the right
entrance region of the upper jet. A few models even try to produce
a small chance of light snow that comes close to our southern tier
of counties Monday afternoon. For now, have opted for only a
minimal pop along our southern tier of counties. Max temperatures
to be well-below normal with readings only around 5 above zero
central WI, 5 to 10 above eastern WI. Wind chills will only
improve into the single digits below zero.

.LONG TERM...Monday Night Through Sunday
Issued at 352 PM CST Sun Feb 24 2019

Given the extensive ongoing impacts in the short-term portion of
the forecast with departing intense winter storm, did not have
alot of time to address the extended portion of the forecast for
this forecast package.

Somewhat more complex and active pattern is in store this week
than was earlier expected. Bottom line is that split flow regime
over the northern high plains early in the period will gradually
consolidate into extensive polar vortex that will drop southward
near the Lake Winnepeg area by the end of the week. Large-scale
upper-level pattern over the northern conus and western Great
Lakes, will become strongly zonal by early Tuesday with strong
baroclinic zone situated generally west to east across this area.
Consensus of the model guidance indicates a couple short wave
impulses will eject east out of the longwave trough, interact
with the aforementioned baroclinic zone and rapidly move eastward
during the work week toward the forecast area. Model guidance
tends to struggle with timing and intensity of these disturbances
embedded in fast zonal flow, thus forecast confidence low on
preciptation timing and intensity.

First disturbance is forecast quickly move into the western Great
Lakes by Tuesday evening. Primary forcing for organized vertical
motion appears to be associated with RRQ of upper-level jet and
low-level warm air advection. Appears ascent associated with
these two features will lead to a broad area of light snow that
should overspread the forecast area from west to east on Tuesday
night and Wednesday. At this time, this system should be able to
drag along enough pacific moisture to produce a broad area of 2 to
4 inches of snow accumulation by late in the day Wednesday. High
resolution guidance also suggests that as low-level winds turn
east, then southeast ahead of the system, some lake enhancement is
possible which may produce locally higher totals perhaps closer to
5 inches, along the lakeshore, especially Manitowoc County. The
precipitation should end from west to east during the afternoon
Wednesday.

In the wake of this system, high pressure will quickly move into
the area Wednesday night into early Thursday. Then another weaker
impulse is forecast to approach the area during the day on
Thursday. There is a fair amount of disagreement on what if any
impacts this feature will have on the forecast area. Overall
consensus of the models suggest any light snow with this fast
moving impulse will be mainly south of the forecast area, but did
hold onto low end chance pops south of highway 29 during the day
on Thursday.

Then primary shortwave energy approaches the area late Friday into
Saturday. Still considerable uncertainty as to how this system
will evolve especially given that some phasing of northern and
southern stream energy seems possible which will complicate the
forecast for this weekend. Will need to continue to monitor this
system for the upcoming weekend.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 533 PM CST Sun Feb 24 2019

West to northwest winds of 20 to 30 knots with gusts to 45 knots
will continue this evening, producing considerable blowing and drifting
snow and reduced visibilities at times. The winds will also produce
crosswind considerations at some airports. Scattered snow showers
will end this evening, and skies should gradually clear overnight.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM CST this evening for WIZ022-038>040-
048>050.

Winter Storm Warning until 9 PM CST this evening for WIZ013-020-
021-031-037-045-073-074.

Blizzard Warning until 9 PM CST this evening for WIZ005-010>012-
018-019-030-035-036.
&&

SHORT TERM.....Kallas
LONG TERM......ESB
AVIATION.......RDM
Hazardous weather outlook, Feb 24, 2:55 PM CST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Green Bay WI
255 PM CST Sun Feb 24 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
255 PM CST Sun Feb 24 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The strong winds will continue this evening, then gradually
diminish overnight. The wind may cause damage to trees and power
lines, leading to some power outages. Driving high profile
vehicles will be difficult. Blowing and drifting snow will be keep
roads snow-covered or ice-covered and slippery. Travel is not
advised tonight.

The combination of much colder air and gusty winds, will lead to
wind chills dropping into the 20 below to 30 below zero by late
tonight. A Wind Chill Advisory will be issued later this evening.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Wind chills of 20 below to 30 below zero are expected through
mid-morning Monday. Wind chills this low can cause frostbite on
exposed skin in as little as 30 minutes.

Despite lower winds, colder temperatures will send wind chill
values down to 15 to 25 below zero Monday night into Tuesday
morning.

Light snow may cause hazardous travel across the most of the
forecast area Tuesday night into early afternoon Wednesday and
again over mainly the southern half of the forecast area during
the day on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward wind gusts to the National
Weather Service in Green Bay.

LMZ521-522-541>543-252100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
255 PM CST Sun Feb 24 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Westerly storm force winds with frequent gusts over 50 knots are
expected into this evening.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

The probability for widespread hazardous weather is low.

AK/ESB

In the hours before

Local storm report, Feb 24, 3:08 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
308 PM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     NON-TSTM WND GST 3 NNW ASHWAUBENON       44.50N 88.11W
02/24/2019  M58 MPH          BROWN              WI   ASOS

            ASOS STATION GRB, GREEN BAY AIRPORT.

&&
Local storm report, Feb 24, 3:31 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
331 PM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY SNOW       RHINELANDER             45.63N 89.41W
02/24/2019  M15.4 INCH       ONEIDA             WI   BROADCAST MEDIA

            TWO DAY SNOWFALL TOTAL. 10.9 INCHES SINCE MIDNIGHT.
            WJFW-TV REPORT.

&&

KLJ
Local storm report, Feb 24, 4:42 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
442 PM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST 6 ESE FLORENCE          45.90N 88.13W
02/24/2019  M54 MPH          FLORENCE           WI   TRAINED SPOTTER

            WHITE OUT CONDITIONS AT TIMES

&&

BERSCH
Local storm report, Feb 24, 4:44 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
444 PM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY SNOW       WAUSAU                  44.96N 89.63W
02/24/2019  M8.0 INCH        MARATHON           WI   BROADCAST MEDIA

            COURTESY OF WSAW-TV

&&

BERSCH
Local storm report, Feb 24, 5:55 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
555 PM CST SUN FEB 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     NON-TSTM WND GST SHERWOOD                44.17N 88.27W
02/24/2019  M55.00 MPH       CALUMET            WI   TRAINED SPOTTER

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 8:56 PM CSTWinter Weather AdvisoryGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more13 hr
Feb 25, 3:54 AM CSTSmall Craft AdvisoryGRB6 hr

Nearby

Gale Warnings in Wisconsin, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.